Tag Archive | atypical femoral fracture

Halt Bisphosphonates in Patients with an Atypical Femoral Fracture

Osteoporosis is the major contributor to the increasing incidence of fragility fractures associated with low-energy falls. The other contributor is the populous baby-boomer generation that is entering its final decades of life. Our orthopaedic community has made some progress in “owning the bone” to prevent fragility fractures. For example, we have gotten better at identifying a first fragility fracture as a major risk for a subsequent fracture; we more frequently initiate medical treatment for osteoporosis, and we are more inclined to refer patients with a first fragility fracture to a fracture liaison service, if one exists (see related OrthoBuzz posts).

However, orthopaedic physicians treating patients with fragility fractures need to remember that osteoporosis-treatment complications are also within our scope of responsibility. In the January 20, 2021 issue of The Journal, Lee et al. retrospectively analyzed 53 patients (all women, with an average age of 72 years) who had a complete atypical femoral fracture (AFF), a phenomenon primarily related to bisphosphonate treatment for osteoporosis. More than 37% of these patients were given bisphosphonates after their first AFF, and among those 53 patients who went on to show radiographic progression toward a second AFF in the contralateral femur, 61% used bisphosphonates after surgery for the first AFF.

The most shocking aspect of the findings by Lee et al. is the unacceptably high percentage of patients who remained on bisphosphonate therapy after the initial AFF. I wholeheartedly agree with Anna Miller, MD, who writes in her Commentary on this study that “an atypical stress fracture while on bisphosphonates should be considered a failure of bisphosphonate treatment, and that therapy should be stopped immediately.” If there is ongoing osteoporosis in such cases, the orthopaedic surgeon should consider prescribing an anabolic drug such as teraparatide or abaloparatide–and should communicate with the patient’s endocrinologist or other physician who might still be prescribing bisphosphonates.

In my opinion, we have to improve more quickly on both of these clinical issues–secondary fragility fracture prevention and treatment of bisphosphonate-therapy complications–because the population dynamics in the US and worldwide are evolving rapidly.

Click here to view a 2-minute video summary of this study’s design and findings.

Marc Swiontkowski, MD
JBJS Editor-in-Chief

Atypical Femoral Fractures: Predicting Post-surgical Healing Problems

Atypical_Femoral_Fracture_2016-12-21.pngOrthopaedic journals and OrthoBuzz have devoted ample space to the apparent association between long-term bisphosphonate use and atypical femoral fractures. The latest insight into this relationship comes from Lim et al. in the December 7, 2016 edition of The Journal of Bone & Joint Surgery. The authors analyzed factors associated with delayed union or nonunion after surgical treatment of 109 atypical femoral fractures in patients who had an average 7.4-year history of bisphosphonate use.

Here’s what Lim et al. found among the 30% of patients studied who had delayed union or nonunion, relative to the 70% who had successful healing:

  • Patient Factors: Patients who had problematic fracture healing had a higher BMI, longer duration of bisphosphonate exposure, and higher rate of prodromal symptoms.
  • Radiographic/Fracture Factors: Supra-isthmic/subtrochanteric fracture location, femoral bowing of ≥10° in the coronal plane, and a lateral/medial cortical thickness ratio of ≥1.4 were predictive of problematic healing.
  • Operative Factors: Iatrogenic cortical breakage around the fracture site and a ratio of ≥0.2 between the remaining gap and the cortical thickness on the anterior and lateral sides of the fracture site were associated with problematic fracture healing.

In an accompanying commentary on the study, Edward J. Harvey, MD notes that most trauma surgeons use cephalomedullary nails to treat atypical femoral fractures, but that “it is impossible from this manuscript to determine what effect the fixation technique had on the outcomes.” He therefore recommends a larger multicenter study using standardized therapy and bone biopsies to further improve understanding in this area.

BMJ Studies Address Safety of Devices and Alendronate

BMJ recently published two studies of interest to orthopaedists:

  • After analyzing data from more than 200 cardiovascular, orthopaedic, and neurologic devices approved in both the US and European Union (EU), Hwang et al. found that those approved in the EU first were nearly three times as likely to trigger a safety alert or experience a recall than those first approved in the US. Finding further that trial results were published for fewer than half of approved devices considered “major innovations,” the authors call for “greater regulatory transparency” so physicians and patients can make better-informed decisions. Interestingly, Figure 2 in this study showed that the FDA approval time for orthopaedic devices was faster than ortho-device approval times in the EU. However, a JBJS study earlier this year found that devices approved via the FDA’s “quick” 510(k) process were 11.5 times more likely to be recalled than those cleared through the longer and more stringent FDA pathway.
  • In the second BMJ article, a registry-based case-control study, Abrahamsen et al. found that the long-term use of the bisphosphonate alendronate does not increase the risk for atypical femoral fractures (either subtrochanteric or femoral shaft), while protecting against hip fractures. After applying some sophisticated statistical analyses, the authors estimated that 38 patients with ≥5 years of alendronate adherence would need to be treated for an additional 5 years to prevent one hip fracture, while 1449 similar patients would need to be treated to cause an atypical femoral fracture. Click here for more OrthoBuzz coverage of the relationship between bisphosphonates and atypical femoral fractures.